Clostridium difficile, also known as C. difficile, or C. diff, is a bacterium which infects humans, and other animals. Symptoms can range from diarrhea to a serious and potentially fatal inflammation of the colon.

Older hospital patients and those in long-term care facilities are most commonly affected by C. difficile, especially after, or during the use of antibiotic drugs.

C. difficile infection is gradually becoming more common, and symptoms are becoming more severe and harder to treat. In North America, Europe, Australasia, and many other parts of the world a significant number of otherwise healthy people are becoming ill from C. difficile.

The infection is usually treated with antibiotics. The type of antibiotic and the time-course of therapy depends on the severity of disease.

Fast facts on Clostridium difficile

Here are some key points about Clostridium difficile. More detail and supporting information is in the main article.

  • Clostridium difficile (C. diff) infections are becoming more common, especially in healthcare settings.
  • The bacterium is naturally present in the guts of some humans.
  • Most cases respond well to treatment.
  • Symptoms can include stomach ache, bloody stools, and diarrhea.

What is Clostridium difficile?


C. difficile naturally occurs in many people’s intestines.

C. difficile is naturally present in the gut, or intestinal tract. It is most often present in younger people and levels drop as people age. It is present in 66 percent of infants and 3 percent of adults.

Healthy people are not usually affected by C. difficile. However, some antibiotics may alter the balance of good bacteria in the gut, allowing C. difficile to multiply. Then it can cause diarrhea and possibly more serious illness.

Most cases of C. difficile infection occur in healthcare environments because of their link to antibiotic therapy. A significant number of hospitalized patients are taking antibiotics.

Older people are more susceptible to the infection and also more likely to experience worse symptoms. For instance, in 2010, over 90 percent of all deaths due to C. difficile occurred in people over the age of 65 years.

Most patients with C. difficile infection recover completely without any long-term consequences. A small percentage experience complications, some of which can be fatal. Reinfection can occur after treatment.

According to the Centers for Disease Control and Prevention (CDC), in 2011, half a million people were infected.

Improvements in diagnosis may be partly responsible for the apparent increase, but there is concern that the numbers are rising.

Symptoms

The following signs and symptoms can occur as a result of C. difficile infection:

  • watery diarrhea, which may be mild to severe
  • bloody or blood-stained stools
  • elevated body temperature
  • mild abdominal cramps and tenderness

The symptoms mentioned above are generally caused by inflammation of the lining of the large intestine, or colitis. Although rare, C. difficile can also cause:

  • peritonitis, or infection of the lining of the abdomen
  • septicemia, or blood poisoning
  • perforation of the colon

Signs and symptoms in more severe cases may include:

  • dehydration
  • elevated body temperature
  • loss of appetite
  • more severe abdominal cramping and pain
  • nausea
  • pus or blood in stool (feces)
  • watery diarrhea, so that the person may need the bathroom 10 or more times in a day
  • weight loss

C. difficile infection can be fatal, but this is rare. The risk of a life-threatening condition is higher among older patients and individuals with existing serious health conditions.

Most symptoms occur in those who are taking antibiotic medications. It is not unusual for symptoms to appear 10 weeks after antibiotic therapy has stopped.

Risk factors

Most cases occur in hospitals or other healthcare environments, where germs may spread, and a high proportion of people are taking antibiotics. In a hospital there will also be a higher number of people with a weakened immune system.

Those with a higher risk of becoming ill from C. difficile infection include:

  • people who use antibiotics for a long time
  • those using multiple antibiotics or broad-spectrum antibiotics, aimed at a wide range of bacteria
  • people who have recently been using antibiotics or who have recently spent time in the hospital, especially if this was for an extended period
  • individuals aged 65 years or older
  • people who live in a long-term care facility or nursing home
  • individuals with a weakened immune system
  • people who have had abdominal or gastrointestinal surgery
  • individuals with a colon disease
  • those who have had a previous infection with C. difficile

All you need to know about MRSA
Find out about MRSA, another infection that is linked to hospital care
Read now

Causes

C. difficile is anaerobic, which means it does not need oxygen to live and reproduce.

It can be found in soil, water, and feces and some people carry the bacteria in their intestines naturally.

However, it is most commonly found in healthcare environments, such as hospitals, nursing homes, and long-term healthcare facilities, where a significantly higher proportion of people carry the bacteria.

The bacterium can spread from feces to food, and then to surfaces and other objects. The spread is greater if people do not wash their hands regularly and properly. The bacterium produces spores that can resist harsh environments and survive for months.


C. difficile can be found in soil, water, and feces.

Our intestines have millions of different types of bacteria, many of which protect us from infection.

If a person uses antibiotics to treat an infection, some of the helpful bacteria may be destroyed, giving C. difficile an opportunity to gain a foothold and reproduce more rapidly.

Antibiotics that are linked to C. difficile infections include fluoroquinolones, cephalosporins, clindamycin, and penicillins. However, any antibiotic can increase the risk of C. difficile.

As soon as C. difficile bacteria have gained a foothold in a person’s body, they produce toxins that destroy cells and produce areas of inflammatory cells and decaying cellular debris inside the colon.

People with C. difficile that occurs naturally in their gut cannot normally pass the infection on to other people unless the bacteria start producing toxins.

Diagnosis

If a C. difficile infection is suspected, one or more of the following tests may be ordered:

  • Stool test: This will determine whether toxins produced by C. difficile are present.
  • Flexible sigmoidoscopy: A flexible tube with a small camera at the end is inserted into the lower colon to seek signs of infection.
  • Imaging scans: If the doctor suspects there is a chance of a C. difficile complication, they may order a CT scan.

Treatment

If a person is taking an antibiotic at the time when symptoms appear, the doctor will consider stopping that antibiotic and prescribing a new one.

They may consider other therapies to treat the infection.

  • Antibiotics: Standard treatment for C. difficile infection is an antibiotic. If symptoms are mild, the doctor may prescribe metronidazole (Flagyl). For more severe symptoms, vancomycin (Vancocin) may be used.
  • Probiotics: Some types of bacteria and yeast help restore a healthy balance in the intestine. Saccharomyces boulardii, a natural yeast, has been shown to reduce recurrences of C. difficile infections when used together with antibiotics. S. boulardii probiotics are available for purchase online.
  • Surgery: If symptoms are severe, or if there is organ failure or perforation of the lining of the abdominal wall, it may be necessary to surgically remove the diseased portion of the colon.
  • Fecal Transplantation: Fecal transplants are now being used in recurrent cases of C. difficile infection. The bacteria from a healthy person’s colon are transferred into the colon of a person with C. difficile.

In 2012, scientists in the United Kingdom wiped out C. difficile in mice by giving them a cocktail of six naturally-occurring bacteria.

Treating recurrences of C. difficile infections

The infection may have occurred because treatment did not completely eliminate the first infection, or because a different strain of the bacteria has started to grow.

Treatment may include:

  • antibiotics
  • probiotics, for example S. boulardii, a type of yeast, to be used with an antibiotic. S. boulardii probiotics are available for purchase online.
  • stool transplant

About 25 percent of patients experience a recurrence, even after successful treatment for the first infection.

Prevention

C. difficile bacteria can spread easily, but hospitals and other healthcare establishments can reduce the risk by following strict infection control guidelines.

Visitors to healthcare facilities are advised to:

  • avoid sitting on beds
  • follow handwashing guidelines
  • adhere to all visiting guidelines

Before entering and after leaving a patient’s room, people should wash their hands thoroughly with hand sanitizer or soap and water, and wash them again when leaving the hospital. It is important to wash hands with soap and water before and after preparing food, and before eating or drinking.

Source: Clostridium difficile (C. difficile): Causes, symptoms, and treatment

Rate this post